Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 38, NWS Lincoln, IL

May 11, 20029 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at May 11, 2002, 11:53 AM CDT for 9 counties in Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2002, 11:53 AM CDT (16:53 UTC)
Expired
May 11, 2002, 4:00 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 111653
FFWSPI
ILC057-095-113-123-125-143-175-179-203-112100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1150 AM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS
  TAZEWELL COUNTY IN CENTRAL ILLINOIS
  MCLEAN COUNTY IN CENTRAL ILLINOIS
  WOODFORD COUNTY IN CENTRAL ILLINOIS
  PEORIA COUNTY IN CENTRAL ILLINOIS
  MARSHALL COUNTY IN CENTRAL ILLINOIS
  STARK COUNTY IN NORTH CENTRAL ILLINOIS
  FULTON COUNTY IN WEST CENTRAL ILLINOIS
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 400 PM CDT

* AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN HAS FALLEN ACROSS MUCH OF THE AREA THIS MORNING.
  1.5 TO 2 INCHES OF RAINFALL HAS BEEN ESTIMATED THIS MORNING.
  ISOLATED ROADS OVER THE AREA HAVE SOME WATER OVER THEM...HOWEVER
  SITUATION WILL LIKELY WORSEN DURING THE AFTERNOON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4103 8910 4043 8863 4034 8949 4009 9025
          4068 9039 4087 9017 4115 8972

CHURCHILL

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 11, 10:35 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 11, 10:35 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1035 AM CDT SAT MAY 11 2002

FIRST BIG BATCH RAIN LIFTING THROUGH THE NORTHERN HALF OF
ILLINOIS...WITH ACTIVITY ON A MORE SCATTERED BASIS FURTHER SOUTH. A
FEW NEW STORMS BEGINNING TO DEVELOP OVER CENTRAL MISSOURI JUST NORTH
OF THE WARM FRONT...AND THIS PRECIPITATION WILL ALSO MOVE NORTHEAST.
WARM FRONT CURRENTLY EXTENDS FROM NORTHERN KANSAS INTO SOUTHEASTERN
MISSOURI. THIS WILL LIFT SLOWLY NORTHWARD TODAY...WITH THE
WIDESPREAD RAIN TO ITS NORTH ENHANCING THE BAROCLINCITY ALONG THE
FRONT. THIS WILL CONTINUE TO CREATE A FAVORABLE ENVIRONMENT FOR
CONVECTIVE REDEVELOPMENT THIS EVENING AND INTO THE OVERNIGHT HOURS.
SEE NO REASON TO MAKE ANY BIG ADJUSTMENTS TO THE FORECASTS AS OF
NOW. SEVERAL FLOOD WARNINGS FOR RIVERS WILL BE ISSUED LATER THIS
MORNING BASED ON RIVER FORECAST CENTER GUIDANCE.   ..04..

.ILX...FLOOD WATCH TODAY THROUGH SUNDAY ENTIRE AREA.

In the hours before

Special weather statement, May 11, 6:00 AM CDT, 5 hours 53 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT SAT MAY 11 2002

...FLOODING AND SEVERE WEATHER POTENTIAL THROUGH TONIGHT...

A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY WITH RAIN
AND THUNDERSTORMS AND MAINLY A THREAT FOR EXCESSIVE RAINFALL. SOIL
CONDITIONS REMAIN SATURATED ACROSS THE AREA...AND ANY ADDITIONAL
RAINS WILL RESULT IN RISING WATER LEVELS IN LOW LYING AREAS...
STREAMS...AND URBAN AREAS. LOCAL FLASH FLOODING COULD ALSO OCCUR WITH
SOME STRONGER THUNDERSTORMS.

TONIGHT...A COLD FRONT WILL APPROACH THE AREA RESULTING IN MORE
THUNDERSTORMS. THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. ALSO...FLASH FLOODING WILL CONTINUE TO BE A SIGNIFICANT
THREAT.

STAY TUNED FOR FURTHER UPDATES ON THIS STORM SYSTEM.

FRIEDERS
Special weather statement, May 11, 11:00 AM CDT, 53 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111700-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SAT MAY 11 2002

...FLOODING AND SEVERE WEATHER POTENTIAL THROUGH TONIGHT...

A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY WITH RAIN
AND THUNDERSTORMS AND MAINLY A THREAT FOR EXCESSIVE RAINFALL. SOIL
CONDITIONS REMAIN SATURATED ACROSS THE AREA...AND ANY ADDITIONAL
RAINS WILL RESULT IN RISING WATER LEVELS IN LOW LYING AREAS...
STREAMS...AND URBAN AREAS. LOCAL FLASH FLOODING COULD ALSO OCCUR WITH
SOME STRONGER THUNDERSTORMS.

TONIGHT...A COLD FRONT WILL APPROACH THE AREA RESULTING IN MORE
THUNDERSTORMS. THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. ALSO...FLASH FLOODING WILL CONTINUE TO BE A SIGNIFICANT
THREAT.

STAY TUNED FOR FURTHER UPDATES ON THIS STORM SYSTEM.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:29 PM CDTSevere Thunderstorm WarningILXFulton, Knox46 min
May 11, 4:01 PM CDTFlash Flood WarningILXFulton, Knox, McLean, Marshall, Mason, Peoria and 3 more6 hr
May 11, 4:16 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Tazewell, Woodford44 min
May 11, 5:48 PM CDTSevere Thunderstorm WarningILXMarshall42 min
May 11, 5:51 PM CDTSevere Thunderstorm WarningILXMarshall39 min

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.